Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Hi everyone,
Following information from UK Government and the publication of NICE guidelines, we have updated our advice on the coronavirus for people who have received or are waiting to receive a stem cell transplant to treat their blood cancer or blood disorder. Read our coronavirus guidance here: www.anthonynolan.org/coronavirus

Question re fatigue

Hi everyone, I'm new to this group....my hubby had his transplant almost 5 months ago..he's on day 193. He had myelofibrosis and received his cells from a donor....he was struggling to get his haemoglobin and platelet counts up, but with the help of Eprex injections twice weekly, his Hb is at long last past the 10.0 mark..platelets currently at 62...

He's had a couple of mild bouts of GvHD, so this after this latest flare up they have decided to keep him on minimum dose of steroids for the time being..

My concern is his fatigue....it's wiping him out, he has no energy whatsoever, does very little exercise (although he was doing the rehab classes at the hospital up until 2 weeks ago)...we recently bought bikes which he enjoyed but now hasn't the energy to go out on his. His appetite is also suffering as his taste buds are all over the place, so he eats very little..

Any advise out there ....?? Much appreciated..

Answers

  • Hi Gerty, and welcome to the group.

    I think fatigue is something we all get used to eventually and I'm not convinced fitness levels return completely, though others may have different experiences.

    It does sound like your hubby is still in his early days though, so please don't be disheartened. His body has gone through a lot of punishment and will take time to adjust. For me it took over 12 months to get back to something which I found acceptable, and even now two and a half years post transplant I still get tired easily and often have to stop for a break.

    I also had GvHD and it was being put on steroids (60mg of Prednisolone a day) which gave me an initial boost and helped me get back on my feet. If your husband has had similar steroid doses but it has now reduced significantly that might account for his apparent loss of get up and go and his fatigue.

    My advice would be to keep plugging away and do a bit of exercise each day if he can and keep building up, but very slowly. It will take time to recover and he has to be patient.

    With his taste, again it is something that takes time to get back to normal, but it should come back in time. Whilst his taste is different it will affect his appetite, so he needs to find things that do taste good to him and maybe eat those things more often. He will eventually get his taste and appetite back and enjoy the things he used to, but in the meantime it's important that he keeps eating what he can to help build up his strength.

    I hope it helps for him to know we've all been through similar experiences and to assure him that things will get better given time. Please keep in touch through here and call on us all for support.

    All the best to you both.

    Steve
  • Thanks Steve for your reply...

    When Steve (my hubby) had his first bout of GvHD, which was just 1 week after initial discharge (3 weeks after transplant) they put him on 60mg of prednisone, but they reduced the dosage gradually and he stopped taking them after 3 1/2 months...he coped fine with that and didn't suffer any fatigue. But with this last flare up that started at the end of June, they put him on a low dose of just 20mg and reduced it 15mg, then 10, and now he's on 5mg daily...initially his energy levels were boosted but the 'come down' has been so much worse this time, which is what I'm finding strange as this was a much lower starting dosage.

    I'm sure it will improve with time but he's just so despondent about it...

    I worry about his appetite as he is steadily losing weight, (about 1 kilo per week), and I know the dietician will get involved soon, which Steve will hate...

    Sorry to moan but it's good to let off seam with others who know exactly what he's going through....

    Thanks for listening....
  • You're welcome Gerty.

    You sound almost like my wife as I can relate directly to the things you're saying as they were the things my wife said to me when I went through the same process, particularly when there were threats of getting the dietitian involved!

    Steve needs to try and keep his spirits up as best he can and focus on the end goal which is getting back to normal life. Hopefully he's reading some of the posts here himself which will assure him he's not alone.

    Take care,

    Steve
  • Hi Gerty,

    It's usually just when I start thinking I've been pretty lucky with not having too much fatigue that it hits me square in the head! I'm still learning to accept that and organise my life around it.

    It took me a while to get my energy back – and I, too, had ups and downs. Just when I thought I was getting stronger and fitter, I'd get knocked back and it would sometimes feel as though I was starting from scratch. At such moments I tried to remember the worst state I had been, which helped me realise how far I had come, even if it didn't always feel like that!

    I can imagine it must be frustrating to have been enjoying the cycling and now not feeling up to it, but I think he's done brilliantly to get to that level once already, and hopefully getting back to it can be a good target. I built up my fitness and strength slowly and for a long time was just walking – starting from a trip to the end of the garden and ending up doing a tour of the local park.

    Good luck to you both; I know my wife got so frustrated not to be able to do more to help when I was feeling exhausted, but just her being there was the most wonderful and supportive thing I could ever have hoped for.

    All the best,
    George
  • Thanks George for your reply...it's good to know that what he's going through is 'normal' as such.

    I am going to endeavour to get him to join this forum so that he can read these responses and see that's he's not the only one this has happened to...

    I hope you are doing well in your recovery George!

    Thanks Karen
Sign In or Register to comment.